Texas, 2007Flash Flooding in Texas, May 24 to 25, 2007
May 24 to 25, 2007 · NWS BRO · 17 events in 3 counties and zones
Flash floods affected eastern portions of Deep South Texas during the evening hours of May 24 and into the early morning hours of May 25. Thunderstorms with torrential rainfall then redeveloped during the afternoon and evening hours of May 25.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash floods affected eastern portions of Deep South Texas during the evening hours of May 24 and into the early morning hours of May 25. Thunderstorms with torrential rainfall then redeveloped during the afternoon and evening hours of May 25. The hardest hit counties were Willacy and Cameron, with flooding also reported in Hidalgo County.|Strong thunderstorms affected southwest Willacy County and northern Cameron County during the evening hours of May 24 and into the early morning hours on May 25. These storms produced significant rains in the 5-7 inch range over rural sections of southwest Willacy County. Two to three inch rains were also reported in northern Cameron County in Harlingen. The heavy rains in Willacy County resulted in the closures of major roads during the night.|Storms redeveloped during the afternoon hours on May 25, and then affected many of the same areas that were hit hard the evening before. Heavy rains pounded an area extending northward from Harlingen to Raymondville, affecting areas in between such as Combes, Lyford and Sebastian with flash flooding. Over the 24 hour period, much of that area experienced between 8-12 inches of total accumulated rains based on spotter reports, surface observations, and radar estimates.|Strong thunderstorms also formed over Hidalgo County during the afternoon hours of May 25. Flash flooding of roads was reported in McAllen, Edinburg, Edcouch and Elsa due to estimated rainfall amounts in the 2-5 inch range. |Valley International Airport at Harlingen set 2 new daily rainfall records during this episode. On the 24th Harlingen received 2.73 inches breaking the previous daily record of 1.36 inches set back in 1985. On the 25th, 6.73 inches fell at Harlingen breaking the previous daily record of 3.65 inches set back in 1959. The 6.73 inches falling on the 25th also set a new monthly daily record for the month of May. The previous record was 6.09 inches set on May 1st 1959. Monthly rainfall total at Harlingen was 11.05 inches which makes this the 2nd wettest May on record, the wettest being May of 1982.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 24, 8:36 PM CST, 54 minutes earlier.
Area forecast discussion, May 24, 8:36 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
936 PM CDT THU MAY 24 2007
.DISCUSSION...AS SOON AS ONE TAKES A PESSIMISTIC VIEW THINGS
CHANGE. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ADVANCE
ACROSS THE RIVER INTO THE WESTERN CWA WHILE STREAMERS ARE
INCREASING BUT REMAINING ISOLATED ACROSS THE EASTERN COUNTIES.
WILL ISSUE A QUICK UPDATE TO REFLECT THESE CHANGES. HEAVY RAIN IS
POSSIBLE ACROSS STARR...ZAPATA AND JIM HOGG COUNTIES.
&&
.MARINE...AT 7 PM BUOY 20 REPORTED EAST WINDS AT 18 KNOTS WITH
GUSTS TO 21 KNOTS AND SEAS AT 5 FEET WITH A 7 SECOND PERIOD. A
PERSISTENT HIGH PRESSURE RIDGE EXTENDING ACROSS THE GULF OF MEXICO
CONTINUES PRODUCING MODERATE EAST TO SOUTHEAST WINDS OVER THE
COASTAL WATERS...WHICH WILL RESULT IN AN INCREASE IN EASTERLY
SWELLS OVER THE WESTERN GULF OF MEXICO THROUGH THIS WEEKEND. A
SMALL CRAFT ADVISORY WILL BE IN EFFECT OVERNIGHT TONIGHT AND MAY
BE NECESSARY OVER PORTIONS OF THE GULF COASTAL WATERS AT TIMES
THROUGH SATURDAY DUE TO THE SWELLS. A WEAK COLD FRONT WILL STALL
OVER CENTRAL TEXAS BY TONIGHT AND GRADUALLY DISSIPATE. THE
PROXIMITY OF THE DISSIPATING FRONTAL BOUNDARY WILL INCREASE THE
CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING OVER
PORTIONS OF THE MARINE AREAS FRIDAY AND SATURDAY.
AVIATION...VFR CONDITIONS WITH MODERATE SOUTHEASTERLY WINDS AND
PARTLY CLOUDY SKIES ARE OCCURRING AT THE REGIONAL AIRPORTS. THE
WINDS WILL BECOME LIGHT OVERNIGHT. CLOUDINESS WILL INCREASE EARLY
FRIDAY MORNING AND THERE IS A CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS MOVING ACROSS THE CWA FRIDAY. ANY SHOWERS OR
THUNDERSTORMS MAY REDUCE CEILINGS OR VISIBILITIES TO MVFR OR IFR
CONDITIONS. OTHERWISE VFR CONDITIONS WITH MODERATE SOUTHEASTERLY
WINDS WILL PREVAIL OVER THE REGIONAL AERODROMES DURING THE NEXT 24
HOURS.
PREV DISCUSSION...ISSUED 149 PM CDT THU MAY 24 2007... DEEP
UPPER TROUGH OVER THE WESTERN US WILL BEGIN TO GRADUALLY DRIFT
EAST INTO THE CENTRAL US DURING THE NEXT FEW DAYS. THIS WILL
DISPLACE THE DOMINANT RIDGE THAT HAS BEEN OVERHEAD DURING THE LAST
WEEK. SHORTWAVES ARE EXPECTED TO ROTATE AROUND THE PERIPHERY OF
THE TROUGH AND SWEEP THROUGH TEXAS FOR MOST OF THE NEXT 7 DAYS. AT
THE LOWER LEVELS...DEEP MOISTURE CONTINUES TO POUR INLAND DUE TO
THE CONSISTENT SOUTHEAST FLOW. CAPPING HAS DECREASED AND PWAT
VALUES HAVE GRADUALLY INCREASED TO JUST UNDER 2 INCHES DURING THE
LAST COUPLE DAYS. THIS HAS PRIMED THE ATMOSPHERE FOR SOME WELL
NEEDED RAIN. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
MORE NUMEROUS STARTING TOMORROW DUE TO ABOVE MENTIONED TROUGH AND
SHORTWAVES...PLUS HEAT DIFFERENTIAL AND NIL CAP WILL ALLOW THE
SEABREEZE TO PROVIDE A MUCH BETTER FOCUSING MECHANISM. HAVE GONE
AND RAISED POPS TO CHANCE CAT THROUGH SUNDAY...AND MAY NEED TO BE
EXTENDED INTO THE NEW WEEK IS THE UPPER TROUGH EXITS SLOWER THAN
PROGGED. WITH HIGH PWATS...THE CHANCE FOR HEAVY DOWNPOURS IS
INCREASED...SO HAVE ADDED SUCH WORDING INTO THE FORECAST. LONGER
RANGE MODELS CONTINUE THE TREND OF RAINFALL INTO THE NEW
WEEK...MAINLY DIURNAL PRECIP ASSOCIATED WITH THE SEABREEZE. MODELS
ARE HAVING TROUBLE WITH WHAT TO DO WITH THE UPPER TROUGH...SOME
EJECTING IT TO THE NORTHEAST LATE NEXT WEEK..SOME STALLING IT OVER
THE NORTHWEST GULF ASSOCIATED WITH AN OMEGA BLOCK OVER THE WESTERN
US. WILL NEED TO BE WATCHED...AS PRECIP ACCUMULATION COULD RISE
QUICKLY ACROSS TEXAS THIS WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 76 84 74 85 / 20 40 20 40
BROWNSVILLE 76 86 71 86 / 20 40 20 40
HARLINGEN 74 85 71 87 / 20 40 20 40
MCALLEN 76 88 72 87 / 30 40 20 40
RIO GRANDE CITY 75 88 73 87 / 50 40 20 40
SOUTH PADRE ISLAND 77 82 78 84 / 20 40 20 40
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
59/63
Hazardous weather outlook, May 24, 8:44 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
944 PM CDT THU MAY 24 2007
TXZ248>257-251100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
944 PM CDT THU MAY 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OFFSHORE GULF COASTAL
WATERS FROM MIDNIGHT THROUGH 7 AM FRIDAY. THERE IS A MODERATE
RISK OF RIP CURRENTS FOR AREA BEACHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORIES WILL BE POSSIBLE OVER PORTIONS OF THE
MARINE AT TIMES FRIDAY AND SATURDAY. THERE IS A MODERATE RISK OF
RIP CURRENTS FOR AREA BEACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MARTIN
Flash Flood, Willacy
- When
- May 24, 9:30 PM CST to May 25, 1:00 AM CST
- Where
- Willacy County, 6 mi WSW of Raymondville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 26.447, -97.870
Strong thunderstorms produced from 5-7 inches of rain over southwest and western Willacy County. The rains resulted in the closure of Farm to Market Road 1015 south of Highway 186.
Flash Flood, Hidalgo
- When
- May 25, 12:56 PM CST to 2:00 PM CST
- Where
- Hidalgo County, Mc Allen
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 26.200, -98.230
Flash flooding was reported in north McAllen on Pecan Street.
Flash Flood, Cameron
- When
- May 25, 1:13 PM CST to 6:00 PM CST
- Where
- Cameron County, Combes
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 26.250, -97.730
Texas DPS reported water covering U.S. Highway 77 in Combes.
Flash Flood, Willacy
- When
- May 25, 1:13 PM CST to 3:30 PM CST
- Where
- Willacy County, Raymondville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 26.480, -97.780
Texas DPS reported water covering U.S. Highway 77 in Raymondville.
Flash Flood, Cameron
- When
- May 25, 1:30 PM CST to 2:30 PM CST
- Where
- Cameron County, Harlingen
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 26.180, -97.700
Moderate street flooding reported in Harlingen by an NWS employee near Ed Carey road and U.S. Highway 77.
Flash Flood, Cameron
- When
- May 25, 1:30 PM CST to 2:30 PM CST
- Where
- Cameron County, Harlingen
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 26.180, -97.700
Moderate street flooding reported in Harlingen by an NWS employee near Ed Carey road and U.S. Highway 77.
Flash Flood, Cameron
- When
- May 25, 2:00 PM CST to 4:00 PM CST
- Where
- Cameron County, Harlingen
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Other Federal Agency
- Coordinates
- 26.180, -97.700
Texas General Land Office reported an estimated one foot of water covering the streets in downtown Harlingen.
Flash Flood, Willacy
- When
- May 25, 2:11 PM CST to 5:00 PM CST
- Where
- Willacy County, San Perlita
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 26.500, -97.650
Willacy County Sheriff's Office reported water covering the intersection of Highway 186 and Farm to Market Road 1420 in San Perlita.
Flash Flood, Hidalgo
- When
- May 25, 2:16 PM CST to 4:00 PM CST
- Where
- Hidalgo County, Edinburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 26.300, -98.170
Texas DPS in McAllen reported water covering Farm to Market Road 1925 east of U.S. Highway 281 in Edinburg.
Flash Flood, Cameron
- When
- May 25, 2:34 PM CST to 5:00 PM CST
- Where
- Cameron County, San Benito
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 26.130, -97.630
Texas General Land Office reported flash flooding of U.S. Highway 77 and its frontage road in San Benito.
Flash Flood, Cameron
- When
- May 25, 2:49 PM CST to 4:30 PM CST
- Where
- Cameron County, Harlingen
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 26.180, -97.700
Texas General Land Office reported flash flooding of Ed Carey Road in Harlingen near Business Highway 77.
Flash Flood, Cameron
- When
- May 25, 3:03 PM CST to 6:30 PM CST
- Where
- Cameron County, Harlingen
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- County Official
- Coordinates
- 26.180, -97.700
Significant flash flooding was reported in the Mariposa subdivision of north Harlingen with water up to car headlights.
Flash Flood, Cameron
- When
- May 25, 3:03 PM CST to 4:30 PM CST
- Where
- Cameron County, San Benito
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 26.130, -97.630
Flash flooding was reported in San Benito on Business Highway 77 and Farm to Market Road 510.
Flash Flood, Cameron
- When
- May 25, 3:19 PM CST to 5:00 PM CST
- Where
- Cameron County, Santa Rosa
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 26.250, -97.830
Texas Department of Transportation reported flash flooding of Farm to Market Road 506 and Farm to Market Road 107 in Santa Rosa with one and a half feet of water covering the roads.
Flash Flood, Hidalgo
- When
- May 25, 3:19 PM CST to 5:30 PM CST
- Where
- Hidalgo County, Edcouch
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 26.300, -97.970
Flash flooding of Farm to Market Road 1015 and Highway 107 reported.
Flash Flood, Hidalgo
- When
- May 25, 3:19 PM CST to 5:00 PM CST
- Where
- Hidalgo County, Elsa
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 26.300, -97.980
Flash flooding of Farm to Market Road 88 and Highway 107 was reported.
Flash Flood, Hidalgo
- When
- May 25, 3:19 PM CST to 5:00 PM CST
- Where
- Hidalgo County, Edinburg
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 26.300, -98.170
Flash flooding was reported on Farm to Market Road 1925 between FM 1423 and FM 493. Flooding was also reported on Business Highway 83 between FM 1423 and FM 907 with several cars stalled.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, May 24 to 26, 20076 deaths · $342,000 · EF1 · 32 events
- Flash Flooding and Hail in Texas, May 24 to 25, 20071 death · 1 in hail · 11 events
- Flash Flooding and Flooding in Iowa, May 24 to 25, 2007$2.5 million · 8 events
- Wildfire in Illinois, May 24, 2007$2.0 million · 2 events
- Flooding in Iowa, May 24 to 31, 2007$270,000 · 5 events
- Strong Wind in Illinois, May 24, 2007$151,000 · 9 events
- Flood in Texas, May 24 to 25, 2007$220,000 · 1 event
- Strong Wind in Wisconsin, May 24, 2007$46,000 · 20 events
- Damaging Winds in Wisconsin, May 24, 2007$83,000 · 56 kt wind · 7 events
- Hail in Colorado, May 24, 2007$20,000 · 0.25 in hail · 1 event
- Damaging Winds in Wisconsin, May 24, 2007$1,000 · 56 kt wind · 13 events
- Flash Flooding and Flood in Texas, May 24 to 25, 20071 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29691, 29693, 29694, 29695, 29696, 29697, 29699, 29701, 29702, 29703, 29704, 29705, 29706, 29708, 29709, 29711, 29713.